Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 232, NWS Aberdeen, SD

September 19, 2018Dewey County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 19, 2018, 1:30 AM MDT for Dewey County, Walworth County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2018, 1:30 AM MDT (07:30 UTC)
Expired
Sep 19, 2018, 2:30 AM MDT
In force
60 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dewey County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 174 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS53 KABR 190730
SVRABR
SDC041-129-190830-
/O.NEW.KABR.SV.W.0232.180919T0730Z-180919T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
230 AM CDT WED SEP 19 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northern Dewey County in north central South Dakota...
  Western Walworth County in north central South Dakota...

* Until 330 AM CDT/230 AM MDT/.

* At 230 AM CDT/130 AM MDT/, a severe thunderstorm was located near
  Green Grass, or 16 miles north of Eagle Butte, moving east at 55
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tiospaye Topa School, Little Moreau Rec Area, Promise, Swiftbird
  Day School, White Horse, Green Grass, Laplant, Blackfoot, Ridgeview
  and Lake Oahe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4509 10137 4540 10136 4543 10031 4507 10034
TIME...MOT...LOC 0730Z 273DEG 49KT 4524 10118 

HAIL...1.25IN
WIND...60MPH
 
$$

TDK
2 follow-up statements
035 
WWUS53 KABR 190754
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
254 AM CDT WED SEP 19 2018

SDC041-129-190830-
/O.CON.KABR.SV.W.0232.000000T0000Z-180919T0830Z/
Dewey SD-Walworth SD-
254 AM CDT WED SEP 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM
CDT/230 AM MDT/ FOR NORTHEASTERN DEWEY AND WESTERN WALWORTH
COUNTIES...

At 253 AM CDT/153 AM MDT/, a severe thunderstorm was located near
Laplant, or 27 miles northeast of Eagle Butte, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tiospaye Topa School, Promise, Swiftbird Day School, White Horse,
Laplant, Blackfoot, Ridgeview and Lake Oahe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4508 10094 4541 10088 4543 10031 4507 10034
TIME...MOT...LOC 0753Z 274DEG 49KT 4519 10073 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
209 
WWUS53 KABR 190825
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
325 AM CDT WED SEP 19 2018

SDC041-129-190835-
/O.EXP.KABR.SV.W.0232.000000T0000Z-180919T0830Z/
Dewey SD-Walworth SD-
325 AM CDT WED SEP 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEWEY AND WESTERN
WALWORTH COUNTIES WILL EXPIRE AT 330 AM CDT/230 AM MDT/...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4508 10094 4541 10088 4543 10031 4507 10034
TIME...MOT...LOC 0825Z 273DEG 49KT 4517 10013 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 11:28 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 18, 11:28 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1228 AM CDT Wed Sep 19 2018

.UPDATE...
Issued at 953 PM CDT Tue Sep 18 2018

Thunderstorms have fired across the Panhandle of Nebraska and
southeastern Montana as upper level energy moves into the High
Plains. CAMs continue to develop showers and storms across the CWA
just after midnight in response, which should last through
Wednesday morning as mentioned earlier. The only real change to
the forecast is the addition of patchy fog from early to mid
morning on Wednesday across portions of the Coteau, as the influx
of low-level moisture may sufficiently reduce dewpoint
depressions.

UPDATE Issued at 630 PM CDT Tue Sep 18 2018

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 309 PM CDT Tue Sep 18 2018

There is a weak wave just to the north, which is comprised mainly of
altocumulus showers, but this has thus far had no impact on the CWA.
Warm advection out ahead of this feature extends into southeast
South Dakota, and as we get into the evening, decoupling may allow
for some elevated convection though there isn't much for a low level
jet. NAM has some elevated instability, less than 1000j/kg, and there
are a few CAMS that generate convection as far north as Watertown.
There is a lack of consistency between CAMS however, so confidence
is low for any convection in the east central CWA.

The main focus is the next subtle 500mb vort/700mb wave. CAMS
generate convection ahead of this feature, from the west a little
after midnight and continue eastwards. Generally all convection is
shown to depart by 18Z with just some lingering elements. As there
is still a few hundred j/kg MUCAPE - cant rule out an isolated
thundershower hanging on into the daytime hours, however the high
POPs that are advertised are due to a lingering stratus layer
which is thick enough to generate drizzle/light rain.

As for severe chances, looks like there will be upwards of 1000j/kg
MUCAPE in the NAM however the GFS shows little elevated CAPE. Wind
shear above the stable boundary layer is strong but unidirectional,
so there is still a hail threat.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 309 PM CDT Tue Sep 18 2018

Periods of rain, along with below normal temperatures can be
expected through the long term portion of the forecast.

The period begins with a surface low pressure system and upper level
trough crossing the region. These systems will bring extensive
chances for showers across the area Wednesday night through
Thursday. Some storms may produce locally heavy rainfall in eastern
SD and western MN, or where PWATS and specific humidity exceeds
three standard deviations above normal. Conditions will dry out on
Friday as a surface high pressure slides across the area. An
approaching low pressure system from the west will bring increasing
southerly winds and warmer temperatures into the Northern Plains on
Saturday. The low pressure system should cross the CWA Sunday night
with showers and thunderstorms possible. Upper level trough will
bring additional chances for showers Monday and Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1225 AM CDT Wed Sep 19 2018

Showers and storms will be moving into the region tonight and remain
through Wednesday affecting all locations at or in the vicinity. PIR
and ATY have the best chances of storms. Otherwise, mainly IFR/MVFR
ceilings along with vsbys are expected through the period with fog
at ATY tonight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Lueck
SHORT TERM...Connelly
LONG TERM...SD
AVIATION...Telken
Hazardous weather outlook, Sep 18, 3:02 AM MDT, 22 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
402 AM CDT Tue Sep 18 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
402 AM CDT Tue Sep 18 2018 /302 AM MDT Tue Sep 18 2018/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Isolated showers and thunderstorms are possible today, but with an
uptick in coverage tonight. The threat of severe weather looks
minimal at this time. Therefore, lightning is the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and storms are expected for the middle and late
part of the work week. There is a marginal risk of severe weather on
Wednesday and Wednesday night, mainly over eastern and south parts of
the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 19, 1:12 AM MDT, 18 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
112 AM MDT WED SEP 19 2018

SDZ015-190800-
Dewey SD-
112 AM MDT WED SEP 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY COUNTY UNTIL
200 AM MDT...

At 112 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Thunder Butte, or 11 miles north of Dupree, moving east
at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Isabel, Little Moreau Rec Area, White Horse, Bear Creek, Ridgeview
and Green Grass.

LAT...LON 4538 10149 4539 10147 4540 10147 4542 10075
      4503 10075 4506 10148
TIME...MOT...LOC 0712Z 273DEG 49KT 4521 10151

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:12 AM MDTSpecial Weather StatementABRDewey48 min
Sep 19, 2:11 AM MDTSpecial Weather StatementABRBrule19 min
Sep 19, 2:23 AM MDTSpecial Weather StatementABRPotter67 min
Sep 19, 2:42 AM MDTSpecial Weather StatementABRSpink48 min
Sep 19, 3:01 AM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Potter, Sully59 min
Sep 19, 3:13 AM MDTSpecial Weather StatementABRSpink47 min
Sep 19, 4:06 AM MDTSpecial Weather StatementABRCodington39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.